Log in
PMRGCAuk
7,673 members12,830 posts

Pred tapering starts tomorrow

I was diagnosed with GCA/PMR May 7th and started on 60mg of prednisone. I will be lowering that dose to 50mg tomorrow. The doctor wants me to consider Tocilizumab weekly infusions. I have read the study and understand the side effects, but I would like to hear some of your thoughts and/or experiences. Thank you

32 Replies
oldestnewest

Perhaps someone will have some relevant information tomorrow. Are you in the U.K.? We only tend to get prescribed Tocilizumab with GCA and a difficulty getting off steroids. You have hardly had time yet. I hope the drop from 50 to 60 is not too steep for you. If Tocilizumab Is all it’s cracked up to be and you can quickly manage lower and lower doses then this maybe a real opportunity for you. Relatively little is known about the drug though and some side effects sound severe. There are a number of people on it though who will be able to give you more useful information. Keep us posted.

2 likes
Reply

Yes I am in the States and it was approved last year for GCA here. I saw those side effects and that is why I am taking my time to research it. Thank you

1 like
Reply

Forgot to mention, I live in New Zealand.

Reply

Where abouts

Reply

Massey in Auckland.

Really hope you are close-ish. Would love to meet.

Reply

Would be good but don't get up to Auckland much. Keep in touch x

Reply

Sorry pred head, I'm outside New Plymouth

Reply

Know how it is. There was a time when it was nothing to get into the car and drive a day's return-trip to Ahipara in the Far North or New Plymouth or the Coromandel. Whichever way the car pointed to. Many years since I visited Taranaki, the last was in November 2008 for the Rhododendron Festival in Pukeiti.

The austerity of living on a pension knocked discretionary spending on the head, and, of course, there was this other damned head thing! Haven't been outside Auckland for a couple of years. Who knows, once 100% better, I'll be long-distancing it again.

flickr.com/search/?user_id=...

1 like
Reply

I am really focused on what Kate says in the book that this will pass and I will get better. The thought of dying from leukemia didn't register with me, it wasn't an option all those years ago so not recovering from this isn't an option either. I just need to do whatever it takes to weather the storm even if it means being fatty mcfat face. I'm dying my hair bright red tomorrow as I can't control pmr but I can control my hair. Husband is freaking out 😂

Reply

Haha. Got a photo of moonface and tubbiness!! I would have killed anyone who shared it on fb, but then I did - just to remind me what it was like. Now moonface gone and weight down to pre-steroid level.

Reply

Glad to hear the weight goes as it's certainly accumulating in New places, all very unwelcome. Mind you it puffs out the wrinkles nicely 👵

Reply

Hi Kay. I read your post then hopped over to the Patient Forum to see what was new and the very first post I saw included a link to this article, which seemed like synchronicity, so here you are, in case you find the info useful:

ncbi.nlm.nih.gov/pmc/articl...

Quoted in this thread:

patient.info/forums/discuss...

1 like
Reply

Thank you will read both. :)

1 like
Reply

Me too, I started tapering to 50 from 60 today. I seem to have a few other things going on while being treated for pmr with an unusually high dose that has worked so far. Fingers crossed for both of us then 🤞I'm in NZ too so am another 12 hours ahead on this magical mystery tour. It's never dull.

2 likes
Reply

Oops forgot to say no mention of any other t drug for me.

Reply

Hi Angie - might pay to ask if you should take omeprazole (to prevent reflux and stomach ulcers and fosamax (for bone density). Both side-effects of prednisone. My doc (in Auckland) has a special code (don't ask me what) and costs only $5 if she writes the prescription.

Reply

Got it thanks, had silent reflux for years

1 like
Reply

If you have had silent reflux for years then that should be a contraindication for Fosamax.

Reply

Fosamax was taken once weekly. Omeprozole daily - at a different times. As advised. Off both now that pred is 1mg daily.

Reply

The reply was to Angie. This forum...

Reply

Chin up - it's a hell of a journey but you'll get there eventually. I had a long, slow tapering as well plus omeprazole (to prevent reflux and stomach ulcers), Fosamax (for bone density) and aspirin to prevent heart attacks. Nothing else. Ate, drank what I liked. No restrictions even though I ballooned. Lost all that extra weight now.

3 likes
Reply

Good luck with your taper. I do seem to remember that tocilizumab was perhaps better started early rather than later but I could be wrong. I will try and find the link and post it.

2 likes
Reply

It is methotrexate that is felt to work better when started at the beginning. Actemra hasn't been in use long enough for GCA to have evidence like that.

Reply

I will try and lock that away in my head in case I need it in the future.i am lucky I even remembered that one worked. 🤗

Reply

No wonder I couldn't find a link 😂

Reply

:-) :-) :-)

Same as spelling it right!!!!!

1 like
Reply

I have seen lots of different spellings of a range of drugs. Eventually I just plum for one on the basis that it is almost possible to say them out loud. It's usually actemerereramererer when I say it hoping I hit it right at some point.

1 like
Reply

Actemra was a blessing for me (GCA, PR). I could not taper down from 30 mg without symptoms returning. By using Actemra, I am only on 2 mg Prednisone now. It is intimidating to try it. My doctor gave me a whole much of literature to read. But be reassured that your doctor and pharmacist will monitor you closely while you receive Actemra. I give myself shots weekly (extremely thin needle). If I get sick, I stop Actemra, until I am well. It does suppress your immune system. I hope you get very good benefits and have a positive experience. Good luck!

1 like
Reply

Actemra was not suitable for me. The first few injections were great and my blood tests were fantastic. Side effects kicked in and I had a 2 or 3 week break. Went back on injection and side effects were severe. I asked about the infusion rather than the injection but was told it would definitely put me in hospital. I am presently back on 25mg preds and have been for nearly 3 weeks. I was getting temperol pain.

I hope you give it a chance and it works for you.

1 like
Reply

At the top right of the page you will find a search box - type in Actemra and you will get a list of many of the threads discussing it.

Bear in mind that the list of side effects are POTENTIAL side effects - and if you read the list for any drug you would find equally scary information. That includes OTC medications such as paracetamol and ibuprofen.

1 like
Reply

Thank you everyone for the replies and you all have some great info. I may consider it and if problems arise, well, that bridge will be crossed if I get there. I take Famotidine, have stomach issues as well. A history of Hypertension as well, so I think they really want to get me off the steroids asap.

Reply

Hi Kay7954,

I have GCA and PMR since 6/2016 and started out at 60mg of Prednisone. I had difficulty dropping below 24mg of Pred. and started on Actemra/Tocilizumab about a year ago. It did help me to drop below 10mg of Prednisone and I felt much better. I have not had any side effects (yet) and I believe it helps me taper. My Rheumy told me that Actemra is not a substitute for Prednisone but an adjunct to it. I hope this helps.

1 like
Reply

You may also like...